MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PERICARDIAL AORTIC BIOPROSTHESIS; REPLACEMENT HEART-VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PERICARDIAL AORTIC BIOPROSTHESIS; REPLACEMENT HEART-VALVE
Model Number 2700TFX
Medical Device Problem Codes Calcified (1077); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: additional manufacturer narrative: surgical/percutaneous intervention is indicated or performed, or harm occurred due to the device, or there is a device malfunction that could cause or contribute to a serious injury.This event is considered a serious injury.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through implant patient registry that a patient with a 21mm 2700tfx aortic valve was explanted after an implant duration of 8 years, 1 month due to unknown reasons.The explanted valve was replaced with a 21mm 11500a aortic valve.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional "customer complaint".The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H3: evaluation summary: report was of unknown reasons and was unable to be confirmed.Leaflet 1 had a cut out section approximately 3mm x 5mm.The cuts had a smooth and straight edge; cut out section was not returned.Leaflet 2 had a torn section of approximately 5mm x 10mm and leaflet 3 had a 1mm long tear along the cusp and a 3mm tear near commissure 3.Calcification was evident at the tears.X-ray demonstrated commissures 1 and 3 bent outward, and heavy calcification on all three remaining leaflets.Minimal host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 1mm on leaflet 1 on the inflow aspect and 1mm on leaflet 2 on the outflow aspect.Host tissue overgrowth on the stent circumference was minimal at the outflow aspect.Wireform was exposed at all three commissures and around leaflet 2 and 3.Calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprostheses from calcifying.Pannus overgrowth, or host tissue, is considered to be a form of non-structural valve dysfunction.The growth of host tissue on the sewing ring is expected and is a natural part of the healing reaction to prosthesis implantation.A small amount of host tissue growth over the suture line is needed to form a non-thrombogenic surface and complete the healing process after valve implantation." in contrast, if there is an excessive amount of pannus growth, it can extend onto the cusp surfaces leading to thickening of the cusps, leaflet immobility, elevated gradients, and stenosis.Host tissue growth can also contribute to cusp retraction or curling resulting in valvular regurgitation.Host fibrous (pannus) tissue growth is not a malfunction of the device related to a manufacturing deficiency.A definitive root cause cannot be conclusively determined; however, patient factors likely caused or contributed.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.
 
Event or Problem Description
It was learned through implant patient registry and investigation that a 21mm 2700tfx aortic valve was explanted after an implant duration of 8 years, 1 months due to leaflets degeneration, calcification, and host tissue overgrowth.The explanted valve was replaced with a 21mm 11500a aortic valve.Product evaluation showed signs of leaflets degeneration and calcification along with minimal host tissue overgrowth encroached onto the tissue and the stent reaching to the orifice at the greatest distance of approximately 1mm on leaflet 1 on the inflow aspect and 1mm on leaflet 2 on the outflow aspect.
 
Additional Manufacturer Narrative
Attempts to retrieve additional information were unsuccessful.Based on the information available, a definitive root cause cannot be conclusively determined.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT PERICARDIAL AORTIC BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART-VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2- office m2013
irvine, CA 92614
9492506615
MDR Report Key17646814
Report Number2015691-2023-15553
Device Sequence Number12746832
Product Code DYE
UDI-Device Identifier00690103177176
UDI-Public(01)00690103177176(17)170429
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/29/2017
Device Model Number2700TFX
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2023
Supplement Date Received by Manufacturer10/10/2023
11/30/2023
Initial Report FDA Received Date08/29/2023
Supplement Report FDA Received Date10/23/2023
12/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/30/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age77 YR
Patient SexFemale